Wyoming, 2010

High Wind in Wyoming, December 3, 2010

December 3, 2010 · NWS CYS · 2 events in 1 county or zone

Strong upper level winds in the upper levels of the atmosphere, combined with a strong pressure difference, lead to strong winds developing across the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong upper level winds in the upper levels of the atmosphere, combined with a strong pressure difference, lead to strong winds developing across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 3, 3:00 AM MST, 6 hours 45 minutes earlier.

Area forecast discussion, Dec 3, 3:00 AM MST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
300 AM MST FRI DEC 3 2010

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
THE MAIN FORECAST CONCERN FOR TODAY WILL BE THE REDEVELOPMENT OF
VERY STRONG WINDS ACROSS THE INTERSTATE 80 AND INTERSTATE 25
CORRIDORS THROUGH SOUTHEAST WYOMING. WIND SPEEDS ARE BEGINNING TO
INCREASE OVERNIGHT AS THE UPPER RIDGE BEGINS TO BREAK DOWN AND
BRINGS THE RIGHT EXIT REGION OF THE 120 KNOT JET STREAK...AND
ASSOCIATED SUBSIDENCE...ACROSS THE AREA. MOUNTAIN WAVE HAS BECOME
VERY EVIDENT SINCE AROUND 10 PM MST THURSDAY EVENING...AND THIS IS
AN EARLY INDICATION OF THE DEVELOPING EVENT. WIND SPEEDS OBSERVED
AT THE MEDICINE BOW PROFILER HAVE ALSO INCREASED SLIGHTLY FROM
AROUND 40 KNOTS AT 700 MB AND THE LOWEST RANGE GATE TO AROUND 55
KNOTS EARLY THIS MORNING WHICH IS ANOTHER GOOD INDICATION OF THE
WIND EVENT DEVELOPING. THE INHERITED WIND HIGHLIGHT APPEARS TO
STILL BE ON TRACK SO AM NOT PLANNING ANY CHANGES TO THE HIGH WIND
WARNING THIS MORNING.

SNOWFALL IN THE SIERRA MADRE...SNOWY RANGE AND NORTH LARAMIE RANGE WILL
BE ON THE INCREASE THIS MORNING AS OROGRAPHIC SUPPORT AND DYNAMICS
ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF THE JET STREAK BEGIN
TO MOVE OVER THE AREA. AT THE SURFACE...THE COLD FRONT WILL ALSO
BEGIN TO APPROACH THE FORECAST AREA FROM THE NORTHWEST BY MIDDAY.
THE FRONT WILL INCREASE CHANCES FOR SNOW ACROSS THE SOUTHERN
LARAMIE RANGE BY THIS EVENING AS THE BOUNDARY EXITS THE AREA TO THE
SOUTHEAST.

TEMPERATURES TODAY WILL BE AROUND 10 DEGREES WARMER THAN
NORMAL...AND THEN WILL FALL SHARPLY SATURDAY TO AROUND 10 DEGREES
BELOW NORMAL BEHIND THE FRONTAL PASSAGE.

WILL HOLD OFF ON ISSUING A WINTER WEATHER ADVISORY FOR SNOW IN THE
SNOWY RANGE...SIERRA MADRE AND NORTH LARAMIE RANGE DUE TO A
RELATIVE LULL IN PRECIPITATION ACCUMULATION EXPECTED DURING THE
DAY SATURDAY. OTHERWISE...THE POTENTIAL FOR ACCUMULATING SNOW WILL
BE PRESENT THROUGH EARLY SUNDAY WITH ACCUMULATIONS OVER THE 48
HOUR PERIOD APPROACHING ONE FOOT AT THE HIGHEST ELEVATIONS. BEST
CHANCES FOR ACCUMULATIONS WILL BE THIS AFTERNOON AND EVENING AND
THEN AGAIN SATURDAY NIGHT...ALTHOUGH LIGHTER ACCUMULATIONS WILL
STILL BE EXPECTED BETWEEN THESE TWO EVENTS.

.LONG TERM...MONDAY THROUGH THURSDAY
A WEAK DISTURBANCE WILL MOVE ACROSS THE CWA IN NW FLOW ALOFT ON
MON. THIS WILL RESULT IN A CHANCE OF LIGHT SNOW MAINLY IN THE WY
PORTION OF THE FORECAST AREA. NORTH FLOW WILL OCCUR ALOFT MON
NIGHT AS THE UPPER RIDGE REBUILDS OVER THE WESTERN U.S. DRY
CONDITIONS WILL OCCUR ON TUES...WITH THE EXCEPTION OF THE SNOWY
RANGE WHERE SOME SNOW SHOWERS WILL OCCUR. THE UPPER RIDGE AXIS
WILL MOVE OVER THE INTERMOUNTAIN WEST. FOR TUES NIGHT...NW FLOW
WILL CONT ALOFT AS THE UPPER RIDGE AXIS MOVES INTO WRN WY. THE
UPPER RIDGE AXIS WILL MOVE OVER THE CWA ON WED ALONG WITH THE
THERMAL RIDGE...RESULTING IN WARMER TEMPERATURES FOR THE CWA.
LIGHT SNOW IS LIKELY ONCE AGAIN IN THE SOUTHERN MOUNTAINS THUR AND
THUR NIGHT AS A COLD FRONT APPROACHES THE AREA. DRY CONDITIONS
WILL PREVAIL ACROSS THE REST OF THE FORECAST AREA. HIGH
TEMPERATURES WILL BE AROUND NORMAL MON AND TUES...5 DEGREES ABOVE
NORMAL ON WED...AND AROUND NORMAL ON THUR.

&&

.AVIATION...12Z TAFS...
AREAS OF MVFR CONDITIONS WILL OCCUR WEST OF THE LARAMIE RANGE
TODAY AND TONIGHT. LIGHT SNOW WILL FALL IN THIS AREA AND THIS WILL
RESULT IN LOW CIGS AND VSBYS AT TIMES. STRONG AND GUSTY SURFACE WINDS
WILL ALSO OCCUR TODAY IN THE MOUNTAINS AND THE ADJACENT PLAINS.

&&

.FIRE WEATHER...
VERY STRONG WINDS WILL AGAIN DEVELOP ACROSS MUCH OF THE DISTRICT
TODAY...WITH STRONGEST WIND SPEEDS EXPECTED THROUGH THE INTERSTATE
80 AND INTERSTATE 25 CORRIDORS. RELATIVE HUMIDITIES OF 30 TO 45
PERCENT WILL BE OBSERVED ACROSS THE EXTREME SOUTHEAST WYOMING AND
MOST OF THE NEBRASKA PANHANDLE TODAY. ELSEWHERE...RELATIVE HUMIDITIES
WILL DROP JUST TO 50 TO 65 PERCENT ACROSS THE NORTHERN-MOST AND
WESTERN-MOST PORTIONS OF THE DISTRICT TODAY. SLIGHTLY HIGHER
HUMIDITY MINIMUMS WILL BE OBSERVED SATURDAY WITH MUCH COOLER
TEMPERATURES EXPECTED BEHIND A COLD FRONTAL PASSAGE LATE TODAY.
EXCELLENT RECOVERIES ARE EXPECTED TONIGHT AND SATURDAY NIGHT. A
PROLONGED PERIOD OF RELATIVELY LIGHT SNOWFALL ACCUMULATIONS WILL
EVENTUALLY RESULT IN SNOWFALL AMOUNTS IN THE SIERRA MADRE...SNOWY
AND NORTH LARAMIE RANGES OF AROUND 8 TO 12 INCHES BY EARLY SUNDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 2 PM FRIDAY FOR WYZ103-WYZ104-WYZ105-
     WYZ106-WYZ110-WYZ116-WYZ117-WYZ118.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...CARPENTER
LONG TERM/AVIATION...KMD
Hazardous weather outlook, Dec 3, 5:08 AM MST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
508 AM MST FRI DEC 3 2010

WYZ103>106-110-116>118-041215-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
508 AM MST FRI DEC 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 2 PM TODAY. WEST WINDS WILL
BE SUSTAINED AT 35 TO 45 MPH WITH GUSTS UP TO 65 MPH AT THE LOWER
ELEVATIONS. WIND GUSTS IN THE MOUNTAINS WILL BE UP TO 75 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-041215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
508 AM MST FRI DEC 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ109-111>115-041215-
CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
508 AM MST FRI DEC 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS WILL OCCUR ACROSS THE AREA TODAY. AREAS OF
BLOWING SNOW WILL OCCUR ACROSS THE AREA...ESPECIALLY IN THE
MOUNTAINS. PERIODS OF SNOW WILL OCCUR TODAY AND TONIGHT IN THE
SNOWY AND SIERRA MADRE RANGES WITH 4 TO 6 INCHES OF SNOW
ACCUMULATION BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF SNOW WILL CONTINUE IN THE SNOWY AND SIERRA MADRE RANGES
THROUGH SUNDAY MORNING. TOTAL SNOW ACCUMULATIONS BY SUN MORNING
WILL BE FROM 10 TO 12 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. SPOTTERS ARE URGED TO
REPORT SNOWFALL AMOUNTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Dec 3, 4:18 AM MST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
418 AM MST FRI DEC 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     NON-TSTM WND GST ESTERBROOK              42.41N 105.36W
12/03/2010  M65.00 MPH       CONVERSE           WY   MESONET

            ESTERBROOK RAWS ELEV. 6597 FEET. SUSTAINED WIND AT TIME
            OF OBSERVATION WAS FROM THE WSW AT 34 MPH.

&&

SJC
Local storm report, Dec 3, 9:45 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
945 AM MST FRI DEC 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     NON-TSTM WND GST 8 S CHEYENNE            41.03N 104.79W
12/03/2010  M54 MPH          LARAMIE            WY   MESONET

            RECORDED AT THE SENSOR ON WYO HILL ON I-25. SUSTAINED
            WINDS AT THIS TIME WERE 41 MPH.

&&

LUNDQUIST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
December 3, 9:45 AM MST to 11:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The Union Pacific Railroad sensor at Emkay reported sustained winds at or above 40 mph during this time frame. A peak gust of 56 mph occurred at 945LST.

High Wind, South Laramie Range Foothills

When
December 3, 10:41 AM MST to 11:41 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The sensor at Wyo Hill on Interstate 25 reported sustained winds at or above 40 mph during this time frame. A peak gust of 54 mph occurred at 836LST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265681, 265682.